MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ENGAGE POROUS TIBIAL TRAY SZ 3-LT MED; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. ENGAGE POROUS TIBIAL TRAY SZ 3-LT MED; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 1-10012-300
Medical Device Problem Code Failure to Osseointegrate (1863)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Inadequate Osseointegration (2646)
Date of Event 02/03/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that after unicompartmental knee arthroplasty (uka) of an engage system had been performed, the patient experienced excessive pain.This adverse event was treated with a revision surgery conducted on (b)(6) 2023.During the surgery it was noticed that the femoral component was loose with zero bone ingrowth, the tibial component had minimal bone ingrowth and pathological stress shielding around the anchor, and there was significant poly wear.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.The visual inspection revealed did not reveal the stated failure mode.The clinical/medical investigation concluded that, as of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.The definitive clinical root cause and patient outcome and/or impact beyond that which has been reported in the complaint cannot be confirmed nor concluded.A review of the production record did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar previous events, however, no commonalities that would suggest a device deficiency were found.A review of the instructions for use documents for engage partial knee system revealed in the adverse effects and complications section that loosening or wear of one or more of the prosthetic components is often related to the risk factors identified in this document.Loosening can also occur as a result of an incorrect fixation or positioning of the components and pain as a result of improper positioning, loosening or wear of the components.Also, damaged fixation or implant loosening may happen as a result of bone resorption.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal motion over time, bone degeneration, size selected, lack of ingrowth, osteolysis and/or traumatic injury.Based on this investigation, the need for corrective action may be indicated.
 
Event or Problem Description
It was reported that after a left engage unicompartmental knee arthroplasty (uka) was performed in (b)(6) 2022, the patient experienced excessive pain, even after attending therapy.This adverse event was treated with a revision surgery conducted on (b)(6) 2023.During the surgery it was noticed that the femoral component was loose with zero bone ingrowth, the tibial component had minimal bone ingrowth and pathological stress shielding around the anchor, and there was significant poly wear.The patient reported to have a great recovery.
 
Additional Manufacturer Narrative
B5 (event description).D4 (lot number).
 
Additional Manufacturer Narrative
Section h3, h6: the associated device was returned and evaluated.The visual inspection revealed did not reveal the stated failure mode.A lab analysis performed on the device revealed that the distal bone contacting surfaces of the tibial baseplate have minimal observable bone and/or tissue adhered.There were no observations of material or manufacturing deviations in the course of this investigation.The clinical/medical investigation concluded that, based on the limited information provided, a definitive clinical root cause of the aseptic loosening and insufficient bone ingrowth cannot be concluded.Although we cannot rule out inadequate fixation or positioning of the components as contributory factors.The reported lack of bony ingrowth was most likely the contributing factor to the reported left knee pain and poly wear.The findings of the product evaluations assessment of material characteristics are consistent with the revision operative findings.The patient impact is determined to the revision to the smith + nephew journey ii cemented partial knee system.It was reported that the patient has since returned to walking, running, and having a great recovery, therefore, no further medical evaluation is warranted at this time.A review of the production record did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar previous events, however, no commonalities that would suggest a device deficiency were found.A review of the instructions for use documents for engage partial knee system revealed in the adverse effects and complications section that loosening or wear of one or more of the prosthetic components is often related to the risk factors identified in this document.Loosening can also occur as a result of an incorrect fixation or positioning of the components and pain as a result of improper positioning, loosening or wear of the components.Also, damaged fixation or implant loosening may happen as a result of bone resorption.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal motion over time, inadequate fixation or positioning of the components, bone degeneration, size selected, patient condition, osteolysis and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.

Brand Name
ENGAGE POROUS TIBIAL TRAY SZ 3-LT MED
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16448391
Report Number1020279-2023-00422
Device Sequence Number5872239
Product Code HSX
UDI-Device Identifier00885556873151
UDI-Public885556873151
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1-10012-300
Device Lot Number100264-X
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/03/2023
Supplement Date Received by Manufacturer05/24/2023
05/24/2023
05/31/2024
Initial Report FDA Received Date02/27/2023
Supplement Report FDA Received Date05/30/2023
11/17/2023
06/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
RES 92286
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ENGAGE TIBIAL ANCHOR STEM SZ 3-4; ENGAGE TIBIAL INSERT SZ 3-LT MED 9MM
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age58 YR
Patient SexFemale